Oklahoma, 2023

Damaging Winds in Oklahoma, June 27, 2023

June 27, 2023 · NWS TSA · 4 events in 3 counties and zones

Strong to severe thunderstorms moved into eastern Oklahoma from the northwest during the morning of the 27th. The strongest storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms moved into eastern Oklahoma from the northwest during the morning of the 27th. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 27, 7:46 AM CST, 14 minutes earlier.

Area forecast discussion, Jun 27, 7:46 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
846 AM CDT Tue Jun 27 2023

...New SHORT TERM...

.SHORT TERM...
(The rest of today )
Issued at 845 AM CDT Tue Jun 27 2023
Cluster of strong to severe storms currently moving into portions
of northeast Oklahoma this morning. Ahead of storms, a zone of
moderate instability is present with MUCAPES in the 2000-3000 J/kg
range. Although flow aloft is somewhat marginal, expect a strong
to marginally severe convective cluster to move through portions
of east-central Oklahoma this morning. Damaging winds and brief
torrential rainfall will be likely in the stronger storms.
Depending on how quickly complex shifts east, high temperatures
may not be fully realized in some areas. For now, didn't change
high temperatures but this may be needed with later updates.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 330 AM CDT Tue Jun 27 2023

Upper ridge strengthens across the region Wednesday and remains
dominant through Thursday before weakening slightly on Friday. Hot
temperatures are expected area wide during this time frame. The
influence from the Tuesday night storms raising some uncertainty
on heat extent on Wednesday, otherwise the pattern is favorable
for widespread triple digit heat through Friday with record high
temps possible at a few locations. Expect a large portion of the
forecast area to receive heat related warnings or advisories for
this time frame.

A slow moving cold front moves into the region late Friday through
Saturday as the upper ridge loses influence. Temperatures will
cool to nearer seasonal normals along with an increasing chance of
showers and storms. The pattern through the weekend into early
next week appears to favor daily shower and storm chances with
temps continuing near early July normals.

&&

.AVIATION...
(12Z TAFS)
Issued at 622 AM CDT Tue Jun 27 2023

A complex of storms may move into parts of NE OK after 03-04z,
so will carry a tempo group between 05z-07z at KBVO and a prob30
at KTUL and KRVS. Tempo groups will be included at the NW AR sites
between 07z-09z. Will leave out any thunder mention at KFSM as
complex looks to stay north of that site. Otherwise through the
period outside of thunder, VFR elements will prevail at all
sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   95  77 103  80 /  50  50   0   0
FSM   97  78 104  79 /  50  30   0   0
MLC   96  77 101  78 /  50  10   0   0
BVO   95  72 103  74 /  20  60   0   0
FYV   93  73  98  76 /  20  50   0   0
BYV   93  72  97  79 /  10  60   0   0
MKO   94  75 101  78 /  70  20   0   0
MIO   94  73  99  77 /  20  60   0   0
F10   95  75 101  77 /  80  10   0   0
HHW   97  75 100  76 /  10  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 9 PM CDT this evening for
     OKZ049-053-060-064>067-070>076.

AR...Heat Advisory from noon today to 9 PM CDT this evening for
     ARZ019-029.

&&

SHORT TERM...12
LONG TERM....07
AVIATION...23
Hazardous weather outlook, Jun 27, 7:05 AM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
805 AM CDT Tue Jun 27 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
805 AM CDT Tue Jun 27 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...After 10 PM.

HEAVY RAINFALL.
    RISK...Elevated.
	AREA...Narrow corridor of Northeast Oklahoma.
	ONSET...Mid morning.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...Late morning.

DISCUSSION...

A cluster of strong thunderstorms will likely move into portions of
northeast Oklahoma this morning. Very heavy rainfall and dangerous
lightning will be likely in the stronger storms. There is some
potential for this complex to continue into portions of west-central
Oklahoma by late morning or early afternoon.

Hot and humid conditions will then expand across the region this
afternoon with heat index values of 105 to 110 degrees expected
portions of eastern Oklahoma and west central Oklahoma by mid
afternoon. Depending on how long storms linger into this afternoon
some areas may see slightly lower heat indices.

A thunderstorm complex is expected to develop across west of the
region this evening and spread quickly east and southeastward
overnight. The storm complex is expected to track in or near
northeast Oklahoma through northwest Arkansas with a corridor of
strong damaging winds likely as the storms pass. Recent storm damage
has left many trees weakened across the region and additional damage
is possible with stronger winds.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY and THURSDAY...Dangerous Heat Potential.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY through MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Hot temperatures will intensify across the region Wednesday
through Friday with record high temperatures possible.
Additional heat advisories or warnings are likely for large
portion of eastern Oklahoma and northwest Arkansas during this
period. Any additional power outages from the Tuesday night
storms will worsen the heat stress conditions.

A cold front moves into the region Friday night and Saturday
with cooler temperatures and a chance of showers and storms.
Daily thunderstorm chances are expected over the weekend
into early next week.

weather.gov/tulsa contains additional information.

The radar

The Tulsa radar (KINX), 85 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Creek

When
June 27, 8:00 AM CST
Where
Creek County, 0.98 mi W of Olive
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.031, -96.498

The Oklahoma Mesonet station near Oilton measured 60 mph thunderstorm wind gusts.

Thunderstorm Wind, Creek

When
June 27, 8:10 AM CST
Where
Creek County, 3.72 mi SSE of Bristow
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.781, -96.354

The Oklahoma Mesonet station near Bristow measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, McIntosh

When
June 27, 9:15 AM CST
Where
McIntosh County, 2.6 mi N of Checotah
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.467, -95.527

Thunderstorm wind gusts to 59 mph were measured by a storm spotter.

Thunderstorm Wind, Le Flore

When
June 27, 10:47 AM CST
Where
Le Flore County, 0.57 mi ESE of Arkoma
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.348, -94.440

Strong thunderstorm wind blew down power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112475, 1112477, 1112480, 1112482.